Alert archive / New Mexico / Special Weather Statements in 2018
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Sep 2, 2018, 2:21 PM MDT for McKinley County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 2:21 PM MDT (20:21 UTC)
- Expired
- Sep 2, 2018, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Albuquerque, NM
County McKinley County, NM
The radar
The Albuquerque radar (KABX), 186 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WWUS85 KABQ 022021
SPSABQ
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT SUN SEP 2 2018
NMZ505-022100-
West Central Plateau-
221 PM MDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Springs, or 8 miles northwest of Gallup, moving south at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Twin Lakes, Mentmore, Allison and
Gamerco.
This includes Interstate 40 between Mile Markers 12 and 26.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3567 10891 3568 10887 3570 10886 3572 10877
3562 10871 3560 10872 3556 10870 3557 10868
3553 10866 3547 10891
TIME...MOT...LOC 2021Z 348DEG 10KT 3562 10882
$$
CAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Sep 2, 11:50 AM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 2, 11:50 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1150 AM MDT Sun Sep 2 2018 .AVIATION... 18Z TAF CYCLE There is little change in the meteorological reasoning with the 18Z TAF package. The main challenge will be the location and timing of convective development this afternoon. Convection is starting to fire along the Sangre de Cristos and west of KONM and will continue to develop with more widespread convection by 21Z. At this time, VCTS is included in all of the TAFs except KFMN and KSAF where model guidance is suggesting mainly VCSH. MVFR conditions are still possible at any TAF site where stronger storms develop. Confidence in the timing and exact location for TS development is still too low at this point to include more detail in individual TAFs. KTCC and KROW may see some showers and thunderstorms linger into the overnight hours. 54/Fontenot && && .PREV DISCUSSION...222 AM MDT Sun Sep 2 2018... .SYNOPSIS... Storms today will wait to form in the afternoon today with high temperatures warmer and closer to normal. Afternoon and evening storms continue Labor Day and well into the coming week. Highs will also remain below average. A backdoor front will arrive Wednesday across eastern New Mexico likely bringing a gap wind through the central mountain chain as the front advances to the continental divide. This will replenish moisture for storms to develop over the central mountain chain and western high terrain Wednesday. Highs warm with drier conditions toward the end of next week into next weekend as high pressure builds in from the west. && .DISCUSSION... Storm activity has mostly died down with remnant activity over southern NM. A few high cirrus also stream over the forecast area, but overall cloud cover and storm activity this morning will be nothing like Saturday morning. Thus, storm activity will not begin until the afternoon hours allowing high temperatures to be a bit warmer but still a few degrees below normal. Weak troughing remains over the desert southwest with plenty of sfc moisture too allow for a healthy crop of afternoon storm activity. Valley locales, including ABQ will see their best chance for rain later in the evening after storms have generally moved NE/NNE off the higher terrain. Monday, the trough becomes more amplified over AZ as ridging from the east pushes into western TX. Models however differ in handling vortices within the larger trough. The NAM12 shows two closed lows within the larger trough, one over AZ and the other over northern NM Monday. The GFS only tries to close the one low over AZ. Both solutions favor a SW flow over the state with another round of afternoon convection favoring the high terrain moving NE. The NAM12 solution though would favor heavier rainfall potential over the northern mtns, increasing the risk of flash flooding. Models differ further Tue with the NAM12 holding a closed low over north-central AZ, and the GFS and ECMWF opening it back to a trough. Drier air does look to wrap around the southern periphery into southwest NM lowering storm potential over the Gila and Mogollon Mtns. Convection will favor the northern mtns and any boundaries over the eastern plains. A backdoor front still looks to arrive Wed replenishing moisture and keeping highs below normal. Storm chances increase again over the west and central mtn chain Wed. The backdoor front will likely bring a period of gusty gap winds through the central mountain chain to Santa Fe and ABQ. Long range, ridging still looks to build in from the west shutting down the flow of tropical moisture and raising temperatures back above normal by the end of the week. 24 && .FIRE WEATHER... More storms expected today as a week upper level low/trough remains over AZ. An upper level jet nosing into SW NM may keep the West Central Highlands the most active area today, though just about anywhere may see a thunderstorm. Storms will linger into the evening, and perhaps longer across the eastern plains. High temperatures will remain below normal, though perhaps a few degrees higher than yesterday across some areas that saw precipitation early yesterday. A weak trough/low will remain over AZ Mon and Tues and abundant moisture will remain available for showers and thunderstorms to form each afternoon. A back door front still looks to be on tap for Wednesday. This front should push through the gaps of the central mountain chain and aid in storm initiation both Wednesday and Thursday. Friday is starting to look more active as well, before the upper high builds over the area next weekend leading to a drying trend. All-in-all, it will be an active week, with heavy rainfall and wetting rain footprints common. High temperatures will largely remain below normal. Pockets of poor ventilation will be possible through much of the week with lowering mixing heights and weak transport winds. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 52
Hazardous weather outlook, Sep 2, 3:17 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 317 AM MDT Sun Sep 2 2018 NMZ501>540-031100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 317 AM MDT Sun Sep 2 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Plenty of tropical remains over New Mexico today allowing for scattered to numerous afternoon thunderstorms. Main threats will include periods of heavy rainfall and flash flooding for areas that have been rain soaked in recent days. .DAYS TWO THROUGH SEVEN...Monday through Saturday Southerly flow will keep afternoon and evening thunderstorm activity persisting through Labor Day and into the coming week. Stronger storms will be capable of producing heavy rainfall, frequent lightning, hail, and strong downburst winds. Storm activity begins to dwindle by the end of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Sep 2, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT SUN SEP 2 2018
NMZ505-022100-
West Central Plateau-
221 PM MDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Springs, or 8 miles northwest of Gallup, moving south at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Twin Lakes, Mentmore, Allison and
Gamerco.
This includes Interstate 40 between Mile Markers 12 and 26.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3567 10891 3568 10887 3570 10886 3572 10877
3562 10871 3560 10872 3556 10870 3557 10868
3553 10866 3547 10891
TIME...MOT...LOC 2021Z 348DEG 10KT 3562 10882
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:46 PM MDT | Special Weather Statement | ABQ | Catron | 44 min |
| Sep 2, 4:33 PM MDT | Areal Flood Advisory | ABQ | McKinley | 117 min |
| Sep 2, 5:46 PM MDT | Special Weather Statement | ABQ | 44 min |
Nearby
Special Weather Statements in New Mexico, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.